Hail, Lamar
- When
- April 6, 12:58 AM CST to 12:59 AM CST
- Where
- Lamar County, 0.79 mi SE of Millport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.561, -88.072
Quarter-size hail was reported in Millport.
Deep-layer ridging over the Southeast United States held up a trough over the Central United States for the first few days of April, leading to a prolonged and significant severe weather and flooding event from Texas to Ohio and West Virginia along a stalled boundary. As the ridge began to retreat eastward, a cold front slowly progressed through Central Alabama on April 6, with an all-hazards…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Deep-layer ridging over the Southeast United States held up a trough over the Central United States for the first few days of April, leading to a prolonged and significant severe weather and flooding event from Texas to Ohio and West Virginia along a stalled boundary. As the ridge began to retreat eastward, a cold front slowly progressed through Central Alabama on April 6, with an all-hazards weather event unfolding. Slow moving thunderstorms from early morning to late afternoon resulted in flooding issues across northwestern counties and the Birmingham, Montgomery, and Auburn/Opelika areas. Additionally, two brief tornadoes were confirmed, and there were a few isolated reports of hail and wind damage. Late that evening, a motorist in Hale County drove into a downed tree, resulting in a fatality.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 12:07 AM CST, 51 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Birmingham AL 107 AM CDT Sun Apr 6 2025 ...New SHORT TERM, LONG TERM, AVIATION... .KEY MESSAGES... Updated at 100 AM CDT SUN APR 6 2025 - There is a 2 out of 5 risk of severe thunderstorms across Central Alabama through the afternoon hours. The threats include isolated tornadoes, damaging wind gusts, and large hail. - Heavy rainfall is expected and may lead to localized flooding as this storm system slows its movement as it pushes southeast across the area. A Flood Watch is in effect 6 pm Monday evening. - Frost and freeze conditions expected for the northern half of the area Tuesday morning and all of Central Alabama Wednesday morning. && .MESOSCALE UPDATE FOR SEVERE WEATHER OVERNIGHT... (Through Sunday Morning) Issued at 1201 AM CDT SUN APR 6 2025 A line of severe thunderstorms is making progress across Mississippi. We've lately seen an uptick in intensity in the Jackson area, as activity near Tupelo has waned as an outflow boundary has began to sink southeastward into Marion County. Currently watching for any leading cells ahead of the line in eastern Mississippi for severe potential. A nose of >1000 J/kg SBCAPE will work into the western Alabama counties over the next few hours as the line approaches, however it looks to eventually get pinched on the north as the outflow sinks further southward. Damaging wind appears at this point to be the largest threat, with observed DCAPE of 1000 J/kg on the BMX 00z sounding. The tornado threat still exists, and SRH values are progged to increase ahead of the main line. Hail seems to be less of a concern at this point, but could still occur with any cells forming ahead of the main line. The orientation of the main line will eventually begin to orient more ENE-WSW with time as the outflow keep sinking south. The main activity should reach the Birmingham metro area by 5-7 AM. Behind the main line, continuing rain and thunderstorms are anticipated, which may transition areas along I-20 to a flooding threat further into the morning. Any flooding and the exact area of it are highly dependent on the evolution of the main line over the next several hours. 12 && .SHORT TERM... (Today through Monday) Issued at 100 AM CDT SUN APR 6 2025 The system continues its slow trek to the east through the day. The combination of a strong jet stream aloft with the approaching trough and embedded shortwaves in the mid and upper levels overtop an unseasonably warm and humid airmass near the surface will provide an environment favorable for all modes of severe weather. Damaging winds appears to be the primary risk along a forced line of storms with a few QLCS tornadoes possible. Some large hail potential will exist, however, lapse rates are not expected to be overly impressive with this system. This system will not be moving at a fast clip, so flooding will likely become a concern through the day, with perhaps the highest totals between I-20 and I-85. Latest guidance places a large swath of 3 to 4 inches in this area through Monday afternoon. 16 && .LONG TERM... (Monday night through next Saturday) Issued at 100 AM CDT SUN APR 6 2025 Behind this system, we are going to see some colder temperatures move into the region along with dry air. Right now we may see frost and freeze conditions expected for the northern half of the area Tuesday morning and all of Central Alabama Wednesday morning. So be ready to make preparations for any sensitive vegetation. The next rain maker will be Thursday afternoon into Friday with a passing cold front. The main dynamics for this system remains well to the north so severe weather should not be an issue. 16 && .AVIATION... (06Z TAFS) Issued at 100 AM CDT SUN APR 6 2025 MVFR conditions will expand over the area ahead of the line of storms. At this time the showers and storms will move into TCL by 7 to 8z, BHM by 9 to 10z, EET/ASN/ANB by 10 to 11z. MGM will likely see the line work in by 14 to 15z. This will be an extremely slow system and will provide showers and storms for a prolonged time through the afternoon. Flooding may develop as well and could impact a few locations. 16 && .FIRE WEATHER... Heavy rain and storms will overspread across the area through Monday, with a Flood Watch now in effect through Monday evening. However, conditions will quickly mix back out behind the front, with MinRH values expected to fall back into the upper 20s to low 30s by Tuesday into Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 50 58 37 / 100 60 30 0 Anniston 74 53 58 38 / 100 70 50 0 Birmingham 73 52 57 41 / 100 60 30 0 Tuscaloosa 74 50 60 40 / 100 40 20 0 Calera 73 52 59 40 / 100 60 40 0 Auburn 77 58 61 42 / 100 100 80 10 Montgomery 79 56 60 42 / 100 90 70 10 Troy 80 57 60 42 / 90 100 90 10 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday evening for the following counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee- Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene- Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery- Perry-Pickens-Pike-Randolph-Russell-Shelby-St. Clair-Sumter- Talladega-Tallapoosa-Tuscaloosa-Walker-Winston. && SHORT TERM...16 LONG TERM....16 AVIATION...16
Hazardous Weather Outlook National Weather Service Birmingham AL 1151 AM CDT Sat Apr 5 2025 ALZ011>015-017>050-062000- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1151 AM CDT Sat Apr 5 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is an Enhanced Risk of severe thunderstorms across portions of NW Alabama through tonight. Storms will be capable of producing damaging winds and isolated tornadoes. Given very heavy rainfall rates, a Flood Watch is now in effect through Tuesday. 2-4 inches of rainfall is expected, with locally higher amounts possible in the heavier banding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a Slight Risk of severe thunderstorms across all of central Alabama through Sunday afternoon. Storms will be capable of producing damaging winds and isolated tornadoes. Given very heavy rainfall rates, a Flood Watch is now in effect through Tuesday. 2-4 inches of rainfall is expected, with locally higher amounts possible in the heavier banding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed late tonight into Sunday afternoon. 44
Special Weather Statement
National Weather Service Birmingham AL
1220 AM CDT Sun Apr 6 2025
ALZ011>015-060615-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
1220 AM CDT Sun Apr 6 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WALKER...MARION...
WESTERN WINSTON...WESTERN FAYETTE AND LAMAR COUNTIES THROUGH 115 AM
CDT...
At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brinn to near Vernon. Movement was
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cody, Henson Springs, Posey Field Airport, Houston Recreational Area,
Wayside, Richard Arthur Field, Clear Creek, Lynn, Ashbank, Rankin
Fite Airport, Fayette, Pebble, Upper Bear Creek Reservoir, Brushy
Lake, Guin, Pine Springs, Marion County Public Lake, Hightogy, Piney
Grove, and Crossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 300 AM CDT for central,
northwestern and west central Alabama.
&&
LAT...LON 3390 8823 3431 8790 3430 8722 3353 8789
3356 8827
TIME...MOT...LOC 0520Z 243DEG 34KT 3414 8777 3369 8813
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
146 AM CDT Sun Apr 6 2025
ALZ012>015-023-060745-
Fayette AL-Walker AL-Winston AL-Tuscaloosa AL-Lamar AL-
146 AM CDT Sun Apr 6 2025
...STRONG THUNDERSTORMS WILL IMPACT WALKER...NORTHWESTERN
TUSCALOOSA...SOUTHEASTERN WINSTON...FAYETTE AND SOUTHEASTERN LAMAR
COUNTIES THROUGH 245 AM CDT...
At 145 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Helicon to near Millport. Movement was east at
25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Curry, Mill Branch, Richard Arthur Field, Smith Dam, Fayette, Coon
Creek, Powellville, Corona, Battle Branch, Hidden Cove Campground,
Townley, Boley Springs, Berry, Wilson Bend, Devils Branch, Seymour
Branch, New Lexington, Duncan Bridge, Falls City, and Fowlers
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for central,
northwestern and west central Alabama.
&&
LAT...LON 3417 8711 3399 8711 3399 8715 3397 8714
3393 8709 3389 8709 3389 8701 3387 8700
3385 8696 3385 8697 3347 8762 3347 8784
3353 8784 3353 8810
TIME...MOT...LOC 0645Z 265DEG 24KT 3413 8712 3353 8805
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
25/OwenThe Columbus AFB radar (KGWX), 44 km away, was scanning. The volume nearest the first event began at 06:56 UTC.
11 flash flood, 6 thunderstorm wind, 2 hail, 2 tornado, 1 strong wind. Local standard time, as filed.
Quarter-size hail was reported in Millport.
Dime to penny-size hail was reported in Belk.
A gas station awning was heavy damaged along US 43/Temple Ave North.
Part of Victor Rd was washed out by a swollen creek.
A large portion of Dodson Circle was washed out.
A section of Mt. Pleasant Church Rd was washed out, and water was flowing over Highway 17 near Steedley Rd.
A large section of Ellenburg Rd in Haleyville was washed out.
Significant rise of Cottondale Creek in Cottonwood following heavy rain.
Heavy rainfall resulted in flooding issues in the Hoover area. The intersection of US Highway 31 and Alabama Highway 150 was flooded, with at least one stalled vehicle.
Valleydale Road near Veterans Park was impassable, with flooding along Acton Creek also impacting other nearby roadways. Just to the south, Cahaba Valley Creek east of Interstate 65 reached minor flood stage.
This comma-head tornado touched down on the southern edge of an|open field off of Dallas County Road 143, just north of Sixmile|Creek. There were a few large pine limbs snapped at this location,|while to the north side of this open field it caused more|significant tree damage with a few trees snapped or uprooted. It|moved north-northeastward, intensifying and growing quickly before|reaching its maximum intensity of a 400-yard-wide 95 MPH EF-1 as |it crossed CR 405. A van and a truck were overturned in a church |parking lot, with the truck tumbling about 50 feet and the van |tumbling into, but not snapping a power pole. The tornado |continued to uproot and snap trees as it moved northward for |several hundred yards, but then began to lose strength just as |quickly as it had intensified. The tornado weakened as it curled |under the comma-head and dissipated along CR 37 just north of |Gibbs Rd.
Trees were downed across County Road 457, blocking the road.
Several trees were downed across southern Randolph County. Highway 22 was blocked by fallen trees.
Trees were downed on County Road 92, blocking both lanes.
A storage building was blown apart at a residence along Highway 170. A Mesonet station just to the southwest in Wetumpka gusted to 51 mph just a couple minutes before.
Flooding was reported at various locations across the city of Montgomery.
Trees were downed on Highway 280 and Lee Road 93 near Waverly.
The 6500 block of Butler Mill Road collapsed due to floodwaters.
Various roadways around Auburn and Opelika became impassable due to floodwaters.
Water surrounded residences on 5th St South in Phenix City.
A motorist drove into a downed tree along County Road 42 approximately one mile northeast of Akron around 10 PM CDT, resulting in a fatality. The Tuscaloosa ASOS several miles to the north gusted to 20-30 mph around and just before this time. A combination of non-thunderstorm wind gusts and saturated ground likely led to the fallen tree.
The National Weather Service surveyed damage consistent with a|low-end EF-0 in northwest Barbour County. The tornado touched|down just west of CR 9 near the Mays Rd intersection. The tornado|continued north crossing Star Hill Rd where a small outdoor shed|was damaged along with a few softwood trees. The tornado quickly|dissipated shortly thereafter.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Strong Wind, Hale | 2025-04-06 | 26 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2025Every state in 2025This day in weather historyThe tornado archive for Alabama, 2025Warnings in Alabama, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233564, 1233565, 1233566, 1233573, 1233574, 1233575, 1233969, 1233972, 1233974, 1233977, 1233562, 1233567, 1233569, 1233568, 1233570, 1233979, 1233571, 1233980, 1233981, 1233982, 1234013, 1233563.